A trauma alert was rolled into room 5 at the 'Port. A 45 year-old male, restrained driver in a roll-over, who had been ambulatory on EMS arrival. He was mildly intoxicated, denied any significant medical problems. His vitals were normal both prehospital and in the ED. (The trauma alert was due to mechanism, not his condition.)
His exam was notable for a rather large laceration to his scalp, with a correspondingly large blood clot at the head of the backboard.
|"He probably smells my dog!"|
The bleeding was controlled, and the evaluation continued.
While we were getting the chest x-ray, however, we noted that his heart rate, which had intially been around 70-80, started slowing down. 60, 50, 40, down to the 30s!
His blood pressure, which had also been normal, plunged down to a systolic BP of around 50 mmHg. His ECG showed this:
An old ECG was entirely normal. Interestingly, the patient, in a supine position the whole time, denied any symptoms whatsoever, and was moderately amused by our concern.
So what happened to his heart?
Well, we should worry first about ischemia- or infarction-related bradycardia. An inferior MI is notorious for causing 1° and 2° AV blocks, most of which resolve on their own. These bradycardias manifest with a narrow QRS, since the block involves the AV node, but not the bundle of His, etc. They usually get better in a few days, on their own.
By contrast, anterior MIs may involve an infarct of part of the ventricular conduction pathways. The patient will have a wide QRS and a high-grade 2° or 3° AV block. These are bad, and need permanent pacemakers!
Although you should think of hyperkalemia when you see bradycardia, there was little else to suggest it. He denied any medications, so digoxin, beta-blockers, and calcium-channel blockers seemed unlikely, especially given how quickly the rhythm had developed after normal prehospital vital signs.
Perhsps I should be clearer about how the bleeding from the scalp was controlled. Since the wound was large, and the bleeding brisk, a number of staples were rapidly placed.
|NOT an approved wound closure technique. (credit)|
Let's take a closer look at the ECG. Like I said before., he gradually slowed down to 34.
Sinus activity is almost extinguished - I can only find 2 P-waves, preceding beats #1 and #3. The QRS is narrow, suggesting a junctional rhythm, albeit much slower than you would expect (usual junctional rate is 40-60). You can't really call it complete heart block, since there is so little atrial activity; instead, it's just called AV dissociation.
Putting all this together, it appears he had a cardioinhibatory/reflex syncopal episode; i.e. he fainted. The placement of the staples likely triggered a strong vagal reflex, which inhibited both the sinus node (almost no P-waves) and the AV node (junctional bradycardia).
Fortunately he was already supine when it occurred!
|Inappropriate stapling technique.|
He got atropine 0.5 mg IV, and a liter of NS on a pressure bag. His heart rate corrected quickly, coming up to about 80, but his blood pressure took a few more minutes to come up! He was admitted, and did not have any more bradycardic episodes.
No harm, no foul, as they say. But I do think we're going to be more enthusiastic about using lidocaine in the trauma bay, however!